Hail, Holmes
- When
- May 14, 12:00 PM EST
- Where
- Holmes County, 0.12 mi ENE of Glenmont
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -82.098
Penny-size hail in Glenmont.
Northern Ohio resided in the warm sector as a surface trough axis moved generally eastward through the region during the afternoon and early evening of the 14th. Low-level convergence and ascent along the trough axis acted as a focus for the development of isolated to scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Northern Ohio resided in the warm sector as a surface trough axis moved generally eastward through the region during the afternoon and early evening of the 14th. Low-level convergence and ascent along the trough axis acted as a focus for the development of isolated to scattered showers and thunderstorms. This convection occurred in an environment comprised of weak to moderate MUCAPE and DCAPE, respectively, and weak effective bulk shear. Several single cell thunderstorms managed to produce small to marginally-severe hail and/or damaging wind gusts. Slow moving thunderstorms caused isolated flash flooding, with rainfall amounts of 2 to 4 inches in one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 9:20 AM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1020 AM EDT Sat May 14 2022 .SYNOPSIS... Upper trough today and tonight. A cold front will move across the region late Sunday evening/Sunday night before a secondary cold front slides across the area Monday. High pressure will return to the Great Lakes region through mid week. Low pressure moves through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... 930 AM Update... Increased PoPs areawide this morning into early afternoon. Moisture is increasing ahead of both the mid/upper trough and associated cold front moving through the western Great Lakes and old upper low moving NW from the Mid Atlantic. Numerous showers and storms have popped up over NW and north central Ohio in a weakly capped environment, and CAMS suggest this continuing off and on into the afternoon. Weak winds aloft will support slow moving cells with locally heavy rainfall, but dry conditions will allow most areas to take alot of rain without many issues. 1 hour FFG's are generally 2 to 2.5 inches, but these will be lower around Ottawa County where heavy rain already occurred this morning. The rest of the forecast remains on track. 630 AM Update... Scattered convection around and just south of the islands this morning, but should be short lived ending in the next 2-4 hours. Could spread a bit further south before it does so, however. Increased POPs around the 03Z time frame tonight. Previous Discussion... Weakening closed low over the southern Appalachians drifts northward into the CWA today as an open wave. This, combined with daytime heating, will serve to destabilize the low/mid levels of the atmosphere most efficiently over the far western zones in the first convective potential seen in our area for several days. Dewpoints have already pushed into the upper 50s to 60F, and the RH of the column overall has increased as well, mainly below 600mb. Saturday is a pretty low shear environment, but the wind threat exists from the potential dry air entrainment in the mid/upper levels and the inverted V in the boundary layer. Hail growth also possible, but the stronger updrafts may be more isolated. A big challenge is the convective initiation for this activity expected today. Models are suggesting two main waves, one forming around 18Z, and a secondary wave after 00Z Sunday. Weak vort max aloft over the central highlands combine with an axis of 1000mb wind convergence over the same area that will merge with the lake breeze setting up east of Cleveland through the shore of NE OH/NW PA. The other main forcing should come from a prefrontal trough axis moving west to east that will enter the CWA later this evening into early tonight. Despite lingering MUCAPE into the overnight, expect the activity to wane after 06Z. The POPs in the forecast grids reflect this, but ultimately, the concern lied with how the atmosphere changes/evolves after the first round of convection, especially central CWA and east. Could be a potential of laying out new outflows from expected winds with showers/storms. Storms will be relatively slow moving given the weak flow through the mid levels and there could be some training effects along boundaries. Overnight low level stratus development is possible east of I-75 and away from the lakeshore. Now looking more likely to get a lull in the convective potential for Sunday ahead of the cold front with the mid levels hinting at ridging along with an axis of drying as well. POPs are minimal as a result for much of the day and increase to chance late across the west. This makes Sunday a warmer day with widespread 80s returning to the area, slightly lower along the lakeshore and in NW PA. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... The short term period will feature active weather and rain chances Sunday night into Monday with quieter weather returning by late Monday into Tuesday. By late Sunday evening, an upper trough will continue to move east across the Lower Great Lakes, providing necessary forcing to support widespread rain and thunder chances across the area, especially between 2 and 8 AM. Most areas will see a decent soaking of rain, with totals generally around a half inch. Slightly lower amounts closer to a quarter inch are possible across NW OH. With this morning's update, the SPC SWODY2 slight risk has been nudged south and west out of the area with only a large marginal risk area remaining. We'll need to monitor convective trends in the late evening and overnight for severe potential for damaging wind gusts and hail, but at this point, the threat still remains fairly low and conditional. This is in part due to the unfavorable diurnal timing of the convection, but also because of the the anticipated low-level inversion, resulting in any convective system likely being elevated, in addition to uncertainty on the available instability. On Monday, slightly cooler temperatures will arrive with highs generally in the upper 60s to lower 70s under partly to mostly cloudy skies. Diurnally-driven rain showers are possible in the afternoon with remaining lingering moisture. Even some thunder is possible with steep mid-level lapse rates arriving into the region. Quiet, but cooler weather will arrive on Tuesday with highs in the low to mid 60s across much of the area. Highs may struggle to get out of the 50s across NW PA whereas across NW OH, we may reach the upper 60s to perhaps 70. Tuesday night will be on the cooler side with lows in the mid 40s. Some upper 30s are not out of the question across the inland areas of NW PA. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... A weak mid-level wave may impact the region Wednesday night into Thursday and at this point, appears to be the best chance for rain and/or thunder chances in the long term period. Otherwise, anticipating generally quiet weather as several global models are hinting at another warm-up for the eastern CONUS with a building upper ridge possible by the end of the week. This is reflected in NBM highs approaching the lower 80s with near 60 dew points returning on Friday. && .AVIATION /12Z Saturday THROUGH Wednesday/... After several days of less eventful aviation weather, the forecast becomes significantly more complicated today with showers and storms entering the fold. There are not any more forecast changes from the 06Z issuance, and the main theme is trying to time the convection today which should be in two different waves. For the earlier thunderstorm chances, replaced the prevailing TSRA conditions with TEMPO groups, and limited them to 2 hours for the most part. For the second wave of convective activity, prevailing is kept in place. Used some of the higher resolution models for the timing, but ultimately, the confidence level of this is on the lower side. It should continue to be noticed that once convection begins, the state of the atmosphere may change beyond that, necessitating changes to the forecast. In the end, AMDs should be expected, and brief IFR is always possible in TSRA. Outlook...Non-VFR possible in showers and thunderstorms continuing through Monday. && .MARINE... Quiet marine conditions are expected through much of the period with light flow anticipated. Only period we'll need to monitor at this time for Small Craft conditions appears to be late Monday into Tuesday where west flow around 15 to perhaps 20 knots is possible across the lake behind a cold front. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...Garuckas/26 SHORT TERM...Kahn LONG TERM...Kahn AVIATION...26 MARINE...Kahn
Hazardous Weather Outlook National Weather Service Cleveland OH 335 AM EDT Sat May 14 2022 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-150745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 335 AM EDT Sat May 14 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. Strong thunderstorms with the potential for wind gusts and hail are possible today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cleveland radar (KCLE), 101 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Penny-size hail in Glenmont.
Penny-size hail three-miles NNE of Medina.
Three large trees and multiple large tree limbs downed at 3281 Sanitarium Road, Akron. A power pole was snapped by the weight of downed limbs.
Nickel-size hail in North Canton.
Penny to quarter-size hail in Greentown.
Trained spotter sent a video of more than six inches of flowing water over Buffham Road due to flooding of Camel Creek. Reports of several road closures due to flooding in and around Lodi, including OH-83 and US-42. Radar estimated rainfall totals of 2 to 4 inches fell in and east of Lodi in one hour, with peak instantaneous rainfall rates of 5 to 6 inches per hour.
Trees downed three-miles northeast of Lodi.
Stark County Sheriff and North Canton Police reported flash flooding across North Canton. River levels on Zimber Ditch and West Branch Nimishillen Creek rose 5.5 feet in one hour, reaching flood stage by 730 PM EDT. Flood waters from Zimber Ditch entered businesses along Whipple Avenue NW. Reports of more than one dozen homes with several feet of water into basements throughout North Canton. Per local media, county officials estimated the number of homes and businesses impacted by flooding was in the hundreds. Radar estimated rainfall totals of 2.5 to 4 inches fell in the northern portion of North Canton in one hour, with peak instantaneous rainfall rates of 5 to 6 inches per hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021495, 1021498, 1021505, 1021508, 1021509, 1033590, 1021550, 1033527.